Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 77, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2024, 7:18 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2024, 7:18 PM MST (02:18 UTC)
- Expired
- Aug 7, 2024, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1210 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1722 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WGUS55 KTWC 080218
FFWTWC
AZC019-080515-
/O.NEW.KTWC.FF.W.0077.240808T0218Z-240808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
718 PM MST Wed Aug 7 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Pima County in southeastern Arizona...
* Until 1015 PM MST.
* At 718 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain between Topawa and Arivaca.
Between 1 and 2 inches of rain have fallen. Flash flooding has
been reported on Arivaca Road, near Highway 286.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Arivaca Rd from Arivaca Junction & HWY 286.
This includes Route 286 between mile markers 6 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3171 11150 3173 11143 3168 11136 3159 11134
3155 11140 3152 11152 3161 11156
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS2 follow-up statements
600
WGUS75 KTWC 080333
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
833 PM MST Wed Aug 7 2024
AZC019-080515-
/O.CON.KTWC.FF.W.0077.000000T0000Z-240808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
833 PM MST Wed Aug 7 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST THIS
EVENING FOR SOUTH CENTRAL PIMA COUNTY...
At 833 PM MST, Doppler radar and automated rain gauges indicated
that thunderstorms near Arivaca have diminished in intensity.
Between 1 and 2 inches of rain have fallen between the Baboquivari
Mountains and Arivaca, including the area of Arivaca Road and
Highway 286. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Arivaca Rd from Arivaca Junction & HWY 286.
This includes Route 286 between mile markers 6 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3171 11150 3173 11143 3168 11136 3159 11134
3155 11140 3152 11152 3161 11156
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EDWARDS405
WGUS75 KTWC 080514
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1014 PM MST Wed Aug 7 2024
AZC019-080524-
/O.EXP.KTWC.FF.W.0077.000000T0000Z-240808T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1014 PM MST Wed Aug 7 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR
SOUTH CENTRAL PIMA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3171 11150 3173 11143 3168 11136 3159 11134
3155 11140 3152 11152 3161 11156
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:04 PM MST, 6 hours 14 minutes earlier.
Area forecast discussion, Aug 7, 1:04 PM MST, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 104 PM MST Wed Aug 7 2024 .SYNOPSIS...Scattered showers and thunderstorms each day into this weekend with the exception of Saturday which could see reduced coverage. Storms will have the potential for heavy rainfall and strong wind gusts. Temperatures cool to near normal levels today and Thursday, then warm up to above normal levels Friday through the weekend. && .DISCUSSION...Temperatures are 4-10 degrees less than this time yesterday thanks to the cloud cover in place over some of the CWA. The upper level low is now situated over western Sonora and the Gulf of California. Storms have already begun to form over the Huachucas, Mt Graham, and the White Mountains. Expect this activity to continue with storms mainly confined to the higher terrain from Tucson eastward over the next couple of hours with storms then moving into the lower deserts. Areas with lingering mid-level clouds such as Tucson could have a late start or struggle some with storm formation. However ingredients for storms are still in place with MLCAPE of 1000-2000 J/kg, PWAT ranging from 1.25"-1.75", and moderate 0-6 km shear of 15-20 kts. Storms will be capable of strong winds and heavy rainfall with heavy rainfall expected to be the bigger threat. DCAPE values are only around 700 J/kg. HREF rainfall probabilities are highlighting areas just south of the Tucson metro, Santa Cruz County, and western Cochise County for the greatest chance of heavy rainfall. Three hour probability matched mean for greater than 1" of QPF is 70 percent for these areas this afternoon and evening. Isolated amounts of 2" will also be possible. Storms will also be slower moving with steering flow around 5-10 knots, which will aid the heavy rain threat. CAMs aren't showing much if any nocturnal showers or thunderstorms which should leave Thursday with more insolation than today. Moisture and instability will be similar to today, so expect scattered thunderstorms mainly from central Pima County eastward during the afternoon and evening. The HREF favors eastern Pima County, Santa Cruz County, and Cochise County to be the most active. The upper level low will sit over the northern portion of the Gulf of California, which is a little further east than previous model runs and could slightly enhance the 500 mb flow. Storms will be capable of strong winds and heavy rainfall leading to localized flash flooding. The HREF is highlighting Cochise County to see the best chances for heavy rainfall with the 3 hour QPF PMM showing a 10 percent chance for 3 inches of rain and 70 percent for 1". Friday eastern areas begin to lose moisture, which could lead to reduced storm coverage especially if the atmosphere is worked over from Thursday's storms. But areas from Benson westward could still see storms. Temperatures also begin to increase as high pressure becomes centered over New Mexico. Saturday the upper level low moves west over Baja California and models further dry out southeast Arizona, which will lead to further reduced storm coverage. High temperatures will also increase to 4-7 degrees above normal. Sunday into early next week moisture returns to normal levels with daily afternoon and evening thunderstorms expected. Mid-week a possible pattern change looks to take place with a trough setting up on the West Coast. Ensembles still differ with how far south the trough extends which will determine whether southeast Arizona switches from southeasterly flow to drier southwesterly flow. && .AVIATION...Valid through 09/00Z. SCT-BKN clouds at 6k-9k ft AGL and BKN-OVC clouds AOA 15k ft AGL thru this evening then gradual clearing overnight into the morning. SCT SHRA/TSRA thru 08/03Z, slowly diminishing thereafter. MVFR conditions expected near TSRA, with VSBY restrictions, wind gusts to 40+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be less than 12 kts, favoring an SWLY through NWLY direction in the afternoon and early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered mainly afternoon and evening showers and thunderstorms are expected through the upcoming weekend with a possible down day Saturday. Min RH values will be in the 25-40 percent range in the valleys through Thursday (and higher in the mountains), decreasing to 20-30 percent Friday through the weekend. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 7, 7:44 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 7:45 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Aug 7, 7:48 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 8:03 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 8:56 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 8, 4:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 8, 4:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 8, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 8, 4:26 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 94 min |
| Aug 8, 4:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 8, 4:57 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.